North Dakota, 2019

Extreme Cold in North Dakota, March 2 to 3, 2019

March 2 to 3, 2019 · NWS FGF · 18 events in 18 counties and zones

Surface high pressure built into eastern Montana and western South Dakota on the morning of Sunday, March 3rd. This kept a decent pressure gradient over eastern North Dakota and the northwest quarter of Minnesota, which led to steady west-northwest winds of 10 to 20 mph, from the 2nd into the 3rd.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure built into eastern Montana and western South Dakota on the morning of Sunday, March 3rd. This kept a decent pressure gradient over eastern North Dakota and the northwest quarter of Minnesota, which led to steady west-northwest winds of 10 to 20 mph, from the 2nd into the 3rd. A frigid air mass had settled over the area as well, with morning lows on the 3rd generally from 15 below to 25 below zero. Combined with the steady winds, wind chills dipped to the 40s below zero. The coldest wind chill was Wahpeton, at 49 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 2, 5:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 2, 5:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
537 PM CST Sat Mar 2 2019

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CST Sat Mar 2 2019

Hazardous wind chills and some blowing snow tomorrow will be the
main impacts for the period.

Hudson Bay low rotating over Ontario will continue to wobble over
the region through the rest of the weekend. Cold high pressure
continues over most of the Northern Rockies and Plains. Strong
cold air advection with some streamer clouds over our south and
east producing a few flurries. Skies should continue to be partly
cloudy to mostly clear tonight, although winds will stay up as the
main surface high center remains to our west. Even without full
decoupling, think that clear skies and the cold air coming in will
drop temps into the teens to low 20s below zero. With winds in the
10 to 15 kt range, wind chills will drop to near 40 below. A few
spots may stay just above that mark, but there are enough
locations hitting warning criteria to leave the wind chill warning
as it is.

Not much will change in the overall pattern for tomorrow. The cold
surface high will remain to our south and west with a decent
pressure gradient over the CWA. BUFKIT soundings have good
adiabatic mixing tomorrow afternoon with some gusts over 30 mph
possible. The Devils Lake and Sheyenne Basins could see some
blowing snow with westerly winds similar to the setup last
Wednesday. Will keep an eye on visibilities tomorrow. Temps will
not rise very much, staying near the zero mark or below, with some
record low highs not out of the question.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CST Sat Mar 2 2019

Continued below normal temperatures are the main story for the
extended period with only gradual warming expected by the end of the
upcoming work week. Snow chances return briefly Monday and again on
Friday and into the next weekend.

Monday...

The Hudson bay low that is currently in place over Canada is
expected to remain in place into early next week. Water vapor
imagery this afternoon shows a shortwave trough currently pushing
southward through northern Canada. This feature will continue on its
southward trajectory into the northern Plains by midday Monday and
will bring enough broad scale lift aloft, along with a reinforcing
shot of colder air at the surface, for scattered snow showers.

While snow showers are expected to be fairly weak and disorganized,
forecast soundings that low to mid level cold advection may be
enough to allow for weak upright instability. This could lead to
isolated and periodic pockets of heavier snow bursts.

It is also worth mentioning that the aforementioned cold advection
could result in favorable low level lapse rates to allow downward
mixing of strong, 20-30 knot mid level winds during the day Monday
across central and eastern ND. This could lead to patchy blowing
snow during the afternoon hours.

Tuesday through Thursday...

The middle of the work week is expected to be fairly cold and calm
as surface high pressure and upper level ridging builds over the
northern Plains. Temperatures during this period will remain well
below average with daily highs in the teens and low 20s.

Friday and into the weekend...

Both long range deterministic and ensemble guidance suggests a more
active weather pattern developing towards the end of the work week
with snow chances returning to the central and northern Plains.
However, model guidance is showing a high degree of spread that
gives low confidence in the timing/placement/amounts of any
snowfall. Details regarding snowfall potential will become more
clear heading into the work week as guidance comes into better
agreement.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 537 PM CST Sat Mar 2 2019

There are still lingering pockets of  in the 1000-2000 KFT AGL
later, but trend has bee for this to decrease in coverage and
CIGs should prevail VFR through this evening across eastern ND and
northwest MN. Westerly winds 8-12kt may decrease a little
overnight, but should increase after 15Z Sunday. Daytime gusts in
eastern ND may lead to blowing snow and reduced vis, with best
chance for IFR or lower at KDVL (still uncertainty at this range).
Lower cloud layer may redevelop during the daytime period Sunday
with CIGs dropping to MVFR, and even lower CIGs where blowing
snow is lofted Sunday afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning from 9 PM this evening to noon CST Sunday for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.

     Wind Chill Advisory until 9 PM CST this evening for NDZ006-007-
     014-015-024-026-054.

MN...Wind Chill Warning from 9 PM this evening to noon CST Sunday for
     MNZ001>009-013>017-022>024-027>032-040.

&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...DJR
Hazardous weather outlook, Mar 2, 3:23 AM CST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
323 AM CST Sat Mar 2 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
323 AM CST Sat Mar 2 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Dangerous wind chill values will continue today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous wind chills will continue Sunday into Monday morning.

Blowing snow impacts are expected Sunday afternoon, mainly across
the Devils Lake basin.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Barnes

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Benson

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cavalier

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Walsh

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eddy

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Forks

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Griggs

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nelson

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pembina

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ramsey

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ransom

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Richland

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sargent

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Steele

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Towner

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traill

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Walsh

When
March 2, 9:00 PM CST to March 3, 12:00 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 799454, 799455, 799456, 799457, 799458, 799459, 799460, 799461, 799462, 799463, 799464, 799465, 799466, 799467, 799468, 799469, 799470, 799471.